Winter Weather, Potter
- When
- February 10, 4:00 AM CST to 2:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
One to two inches of snow at NWS Office.
A very rare weather phenomenon occurred during the day of the 10th and brought one to four inches of snow to the south central Texas Panhandle. A cold and saturated air mass was already in place, with freezing fog and light flurries ongoing.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A very rare weather phenomenon occurred during the day of the 10th and brought one to four inches of snow to the south central Texas Panhandle. A cold and saturated air mass was already in place, with freezing fog and light flurries ongoing. Steam being released from several local industrial power plants provided additional moisture and condensation nuclei which enhanced snowfall. Narrow bands of enhanced snow production produced 3 to 4 inches of snow across and south of the city of Borger (Hutchinson and Carson counties) and 1 to 2 inches across the city of Amarillo (Randall and Potter counties). The enhanced snowfall ended by the early afternoon as steam production at the power plants diminished.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 9, 11:02 PM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1102 PM CST SUN FEB 9 2014 .AVIATION... 06Z TAF CYCLE LOW CLOUDINESS AND AREAS OF FREEZING FOG ALONG WITH LIGHT SNOW WILL CONTINUE TO PRODUCE LIFR TO IFR CONDITIONS AT ALL THREE TAF SITES THROUGH ABOUT 18Z TO 21Z MONDAY. MVFR CONDITIONS ARE EXPECTED TO RETURN BY 21Z MONDAY. LIGHT NORTHEAST TO EAST WINDS 5 TO 10 KNOTS WILL VEER AROUND TO THE EAST AND SOUTHEAST BY 19Z TO 21Z MONDAY. SCHNEIDER && .PREV DISCUSSION... /ISSUED 536 PM CST SUN FEB 9 2014/ AVIATION... 00Z TAF CYCLE A COLD SHALLOW AIR MASS ALONG WITH AN UPPER TROUGH PASSING OVER THE PANHANDLES WILL CONTINUE TO PRODUCE CONSIDERABLE LOW CLOUDINESS RESULTING IN VLIFR TO IFR CEILINGS...WIDESPREAD FREEZING FOG RESULTING IN LIFR TO MVFR VISIBILITIES...AND OCCASIONAL SNOW FLURRIES AT ALL THREE TAF SITES THROUGH ABOUT 15Z TO 19Z MONDAY. MVFR TO VFR CONDITIONS ARE EXPECTED TO RETURN BY 20Z TO 23Z MONDAY. EAST AND NORTHEAST WINDS 5 TO 15 KNOTS WILL BECOME EAST AND SOUTHEAST AFTER 16Z TO 19Z MONDAY. SCHNEIDER PREV DISCUSSION... /ISSUED 306 PM CST SUN FEB 9 2014/ DISCUSSION... MOST OF THE PANHANDLES CONTINUE TO BE UNDER OVERCAST SKIES AFTER THE PASSING OF A COLD FRONT OVERNIGHT. MANY LOCATIONS STILL HAVE REDUCED VISIBILITIES...AND FOG AGAIN WILL BE OF CONCERN TONIGHT. WILL NOT EXTEND THE CURRENT FREEZING FOG ADVISORY AS LOCATIONS UNDER CURRENT CLOUD COVERAGE MIGHT NOT GET ENOUGH RADIATIONAL COOLING TO CLOSE THE DEWPOINT DEPRESSION ENOUGH TO CREATE THICK FOG. WILL ALSO HAVE TO WATCH THE FAR SOUTHWEST TEXAS PANHANDLE AS THEY WILL MOST LIKELY BE UNDER CLEAR SKIES AND COULD GET ENOUGH COOLING TO CAUSE FOG. ANOTHER CHANCE AT WINTER WEATHER OVERNIGHT...SOUNDINGS AND MODEL GUIDANCE ARE SHOWING MORE SUPPORT FOR SNOW OVER FREEZING DRIZZLE. BUT CANT RULE OUT A COUPLE OF LOCATIONS RECEIVING VERY LIGHT ISOLATED FREEZING DRIZZLE SO WILL LEAVE IT IN THE FORECAST FOR NOW. AGAIN ONLY SLIGHT CHANCES OF THIS HAPPENING OVERNIGHT AND ANY ACCUMULATIONS OF SNOW OR FREEZING DRIZZLE WILL BE VERY MINIMAL. UPPER LEVEL SHORT-WAVE TROUGH WILL MOVE ACROSS THE AREA AND BRING THE BEST CHANCE OF PRECIP. MODELS CONTINUE TO BRING IN QPF WITH THIS SYSTEM BUT IT IS LIGHT. AND AS PREVIOUSLY MENTIONED MODELS HAVE NOT BEEN HANDLING ARCTIC AIR MASSES VERY WELL LATELY. THEY ARE TRYING TO HINT AT A BAND OF SNOW FROM THE NORTHWEST TO THE SOUTHEAST. LOOKS LIKE ANY SNOWFALL ACROSS THE AREA WILL BE LIGHT WITH ACCUMULATIONS OF ONLY UP TO A COUPLE OF INCHES EXPECTED. BEYOND TUESDAY OVERCAST SKIES MOVE OUT AND TEMPERATURES BEGIN TO CLIMB. HAVE HIGHS IN THE 60S ON THURSDAY AND FLIRTING WITH 70 ON FRIDAY AND SATURDAY. NO PRECIP IS EXPECTED FOR THE SECOND HALF OF THE WEEK. FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH MOST OF NEXT WEEK. RELATIVE HUMIDITIES LOOK TO REMAIN ABOVE 20 PERCENT ACROSS THE AREA WITH LIGHT WIND SPEEDS. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 340 PM CST SUN FEB 9 2014 OKZ001>003-TXZ001>020-100945- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 340 PM CST SUN FEB 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. FREEZING FOG AND SOME FREEZING DRIZZLE ARE EXPECTED TONIGHT ACROSS MOST OF THE PANHANDLES. IF FREEZING DRIZZLE OCCURS...A LIGHT GLAZE OF ICE MAY OCCUR ON ELEVATED AND METAL SURFACES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FREEZING FOG AND FREEZING DRIZZLE WILL BE POSSIBLE MONDAY MORNING ACROSS THE PANHANDLES. IF FREEZING DRIZZLE OCCURS...A LIGHT GLAZE OF ICE MAY OCCUR ON ELEVATED AND METAL SURFACES. LIGHT SNOW WILL BE POSSIBLE ACROSS THE PANHANDLES MONDAY NIGHT. SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE LESS THAN ONE INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
One to two inches of snow at NWS Office.
One to two inches of snow on southwest side of town.
Three to four inches of snow on southwest side of Borger.
Three to four inches of snow in Borger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502027, 502028, 502029, 502030.